Autonomic dysreflexia (hyperreflexia) NCLEX practice questions for nursing students.
Autonomic dysreflexia occurs when a patient has experienced a spinal cord injury at T6 or above. This results in an exaggerated reflex response of the sympathetic nervous system due to an irritating stimulus below the spinal cord injury. It leads to severe hypertension and is a medical emergency.
(NOTE: When you hit submit, it will refresh this same page. Scroll down to see your results.)
Autonomic Dysreflexia NCLEX Questions
1. Which patient below is at MOST risk for developing a condition called autonomic dysreflexia?
A. A 24-year-old male patient with a traumatic brain injury.
B. A 15-year-old female patient with a spinal cord injury at C7.
C. A 35-year-old male patient with a spinal cord injury at L6.
D. A 42-year-old male patient recovering from a hemorrhagic stroke.
The answer is B. Patients who are at MOST risk for developing autonomic dysreflexia are patients who’ve experienced a spinal cord injury at T6 or higher…this includes C7. L6 is below T6, and traumatic brain injury and hemorrhagic stroke does not increase a patient risk of AD.
2. Your patient, who has a spinal cord injury at T3, states they are experiencing a throbbing headache. What is your NEXT nursing action?
A. Perform a bladder scan
B. Perform a rectal digital examination
C. Assess the patient’s blood pressure
D. Administer a PRN medication to alleviate pain and provide a dark, calm environment.
The answer is C. This is the nurse’s NEXT action. The patient is at risk for developing autonomic dysreflexia because of their spinal cord injury at T3 (remember patients who have a SCI at T6 or higher are at MOST risk). If a patient with this type of injury states they have a headache, the nurse should NEXT assess the patient’s blood pressure. If it is elevated, the nurse would take measures to check the bladder (a bladder issue is the most common cause of AD), bowel, and skin for breakdown.
3. You’re performing a head-to-toe assessment on a patient with a spinal cord injury at T6. The patient is restless, sweaty, and extremely flushed. You assess the patient’s blood pressure and heart rate. The patient’s blood pressure is 140/98 and heart rate is 52. You look at the patient’s chart and find that their baseline blood pressure is 106/76 and heart rate is 72. What action should the nurse take FIRST?
A. Reassess the patient’s blood pressure.
B. Check the patient’s blood glucose.
C. Position the patient at 90 degrees and lower the legs.
D. Provide cooling blankets for the patient.
The answer is C. Based on the patient findings and how the patient has a spinal cord injury at T6, they are experiencing autonomic dysreflexia. Patients with this condition may have a blood pressure that is 20-40 mmHg higher than their baseline and may experience bradycardia (heart rate less than 60). The FIRST action the nurse should take when AD is suspected is to position the patient at 90 degree (high Fowler’s) and lower the legs. This will allow gravity to cause the blood to pool in the lower extremities and help decrease the blood pressure. Then the nurse should try to find the cause of the autonomic dysreflexia, which could be a full bladder, impacted bowel, or skin break down.
4. You’re providing an in-service to a group of new nurse graduates on the causes of autonomic dysreflexia. Select all the most common causes you will discuss during the in-service:
B. Distended bladder
C. Sacral pressure injury
D. Fecal impaction
E. Urinary tract infection
The answers are B, C, D, and E. Anything that can cause an irritating stimulus below the site of the spinal injury (T6 or higher) can lead to autonomic dysreflexia, which causes an exaggerated sympathetic reflex response and the parasympathetic system is unable to oppose it. This will lead to severe hypertension. The most common cause of AD is a bladder issue (full/distended bladder, urinary tract infection etc). Other common causes are due to a bowel issue like fecal impaction or skin break down (pressure injury/ulcer, cut, infection etc.).
5. After taking all the necessary steps for a patient who has developed autonomic dysreflexia, what should the nurse assess FIRST as a possible cause of this condition?
A. Skin break down
B. Blood glucose
C. Possible bladder irritant
D. Last bowel movement
The answer is C. A bladder issue is usually the most common cause of AD. If this isn’t the issue the nurse should assess the bowel and then the skin for break down.
6. The physician orders Nitropaste for a patient who has developed autonomic dysreflexia. Which finding would require the nurse to hold the ordered dose of Nitropaste and notify the physician?
A. The patient’s blood pressure is 130/80.
B. The patient reports a throbbing headache.
C. The patient’s lower extremities are pale and cool.
D. The patient states they took Sildenafil 12 hours ago.
The answer is D. A patient should not receive a dose of Nitropaste if they have taken a phosphodiesterase inhibitor within the past 24 hours (Sildenafil or Tadalafil). This will cause major vasodilation and severe hypotension that will not respond to medication. Another medication should be used. All the other findings are expected with autonomic dysreflexia.
7. A patient is receiving treatment for a complete spinal cord injury at T4. As the nurse you know to educate the patient on the signs and symptoms of autonomic dysreflexia. What signs and symptoms will you educate the patient about? Select all that apply:
B. Low blood glucose
D. Flushed below site of injury
E. Pale and cool above site of injury
G. Slow heart rate
H. Stuffy nose
The answers are A, C, F, G and H. All of these are signs and symptoms of autonomic dysreflexia. The patient will have flushing above site of injury due to vasodilation from parasympathetic activity, BUT will be pale and cool below site of injury due to vasoconstriction occurring below the site of injury for the sympathetic response reflex.
8. What is the BEST position for a patient experiencing autonomic dysreflexia?
A. High Fowler’s with legs lowered
B. Low Fowler’s with legs lowered
C. Semi-Fowler’s with legs at heart level
The answer is A. The patient should be in high Fowler’s (90 degrees) with the legs lowered. This will allow gravity to cause blood to pool in the lower extremities and help decrease blood pressure.
9. In autonomic dysreflexia, the nurse would expect what finding below the site of the spinal cord injury?
A. Flushed lower body
B. Pale and cool lower extremities
C. Low blood pressure
D. Absent reflexes
The answer is B. The lower extremities would be cool and pale due to vasconstriction caused by the exaggerated reflex response of the sympathetic nervous system from an irritating stimulus. The sympathetic reflex can NOT be unopposed by the parasympathetic nervous system due to the spinal injury, which is blocking the nerve impulse. The areas found ABOVE the site of injury would be flushed due to vasodilation from parasympathetic stimulation.
10. Which statements are TRUE about autonomic dysreflexia? Select all that apply:
A. “Autonomic dysreflexia is an exaggerated reflex response by the parasympathetic nervous system that results in severe hypertension due to a spinal cord injury.”
B. “Autonomic dysreflexia causes a slow heart rate and severe hypertension.”
C. “Autonomic dysreflexia is less likely to occur in a patient who has experienced a lumbar injury.”
D. “The first-line of treatment for autonomic dysreflexia is an antihypertensive medication.”
The answers are B and C. Option A is false, it should say: Autonomic dysreflexia is an exaggerated reflex response by the SYMPATHETIC (NOT parasympathetic) nervous system that results in severe hypertension due to a spinal cord injury. Option B is false because medications are used only if the blood pressure is not decreasing or the cause cannot be determined.
11. The nurse is about to assess for bowel impaction in a patient who has developed autonomic dysreflexia. The nurse makes it priority to?A. Avoid using lubricants
B. Stimulate the bowel with rectal manipulation
C. Slowly administer a saline solution prior to assessment
D. Instill an anesthetic jelly prior to assessment
The answer is D. To avoid increasing autonomic dysreflexia symptoms by increasing the sympathetic reflex due to an irritating stimulus, the nurse should instill an anesthetic jelly before assessing the rectum for hardened stool. This is also important prior to catheterization to check the bladder for urine.
More NCLEX Quizzes
Don’t forget to tell your friends about this quiz by sharing it your Facebook, Twitter, and other social media. You can also take more fun nursing quizzes.
*Disclaimer: While we do our best to provide students with accurate and in-depth study quizzes, this quiz/test is for educational and entertainment purposes only. Please refer to the latest NCLEX review books for the latest updates in nursing. This quiz is copyright RegisteredNurseRn.com. Please do not copy this quiz directly; however, please feel free to share a link to this page with students, friends, and others.